Alert archive / New Mexico / Red Flag Warnings in 2022
Red Flag Warning 2, NWS El Paso, TX
NWS El Paso, TX issued this red flag warning at Feb 20, 2022, 1:17 PM MST for El Paso County, Texas; 7 counties in New Mexico. It took effect at Feb 21, 2022, 12:00 PM MST. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 20, 2022, 1:17 PM MST (20:17 UTC)
- In effect from
- Feb 21, 2022, 12:00 PM MST
- Expired
- Feb 21, 2022, 6:00 PM MST
- In force
- 6 hr
- Issued by
- NWS El Paso, TX
Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX
The radar
The El Paso radar (KEPZ), 82 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 21, 2:15 PM MST | HIGH SUST WINDS 49 | 2 S Fort Stanton, NM | AWOS STATION KSRR SIERRA BLANCA RGNL ARPT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2898 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
916 WWUS84 KEPZ 202017 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso TX/Santa Teresa NM 117 PM MST Sun Feb 20 2022 ...ELEVATED FIRE WEATHER CONDITIONS MONDAY AFTERNOON... .A passing trough aloft and a weak cool front at the surface will cause the winds to become windy Monday afternoon. The temperatures will be above the normal and the minimum relative humidity below 15% in the lowlands and above 15% in the mountains. As as result of this, fire weather conditions will become elevated to near critical in the lowlands Monday afternoon. NMZ111-112-TXZ055-210430- /O.UPG.KEPZ.FW.A.0002.220221T1900Z-220222T0000Z/ /O.NEW.KEPZ.FW.W.0002.220221T1900Z-220222T0100Z/ NEW MEXICO FIRE WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ- TEXAS FIRE WEATHER ZONE 055 EL PASO COUNTY- 117 PM MST Sun Feb 20 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MST MONDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... The National Weather Service in El Paso Tx/Santa Teresa has issued a Red Flag Warning, which is in effect from noon to 6 PM MST Monday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire weather zone 111. Fire weather zone 112. Fire weather zone 055. This includes the southern New Mexico lowlands and El Paso county and far west Texas. * WIND...West southwest winds between 25 to 30 mph with gust up to 40 mph. * HUMIDITY...10 to 15 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Hefner
3 follow-up statements
743 WWUS84 KEPZ 210348 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso TX/Santa Teresa NM 848 PM MST Sun Feb 20 2022 ...ELEVATED FIRE WEATHER CONDITIONS MONDAY AFTERNOON... .A passing trough aloft and a weak cool front at the surface will cause the winds to become windy Monday afternoon. The temperatures will be above the normal and the minimum relative humidity below 15% in the lowlands and above 15% in the mountains. As as result of this, fire weather conditions will become elevated to near critical in the lowlands Monday afternoon. NMZ111-112-TXZ055-211300- /O.CON.KEPZ.FW.W.0002.220221T1900Z-220222T0100Z/ NEW MEXICO FIRE WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ- TEXAS FIRE WEATHER ZONE 055 EL PASO COUNTY- 848 PM MST Sun Feb 20 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 6 PM MST MONDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 055, 111, AND 112... * AFFECTED AREA...Fire weather zone 111, 112, and 055. This includes the southern New Mexico lowlands and El Paso county on far west Texas. * WIND...West southwest winds between 25 to 35 mph with gust up to 45 mph. * HUMIDITY...10 to 15 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Crespo
072 WWUS84 KEPZ 211041 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso TX/Santa Teresa NM 341 AM MST Mon Feb 21 2022 ...ELEVATED FIRE WEATHER CONDITIONS MONDAY AFTERNOON... .A passing trough aloft and a weak cool front at the surface will cause the winds to become windy Monday afternoon. The temperatures will be above the normal and the minimum relative humidity below 15% in the lowlands and above 15% in the mountains. As as result of this, fire weather conditions will become elevated to near critical in the lowlands Monday afternoon. NMZ111-112-TXZ055-212000- /O.CON.KEPZ.FW.W.0002.220221T1900Z-220222T0100Z/ NEW MEXICO FIRE WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ- TEXAS FIRE WEATHER ZONE 055 EL PASO COUNTY- 341 AM MST Mon Feb 21 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 055, 111, AND 112... * AFFECTED AREA...Fire weather zone 111, 112, and 055. This includes the southern New Mexico lowlands and El Paso county on far west Texas. * WIND...West southwest winds between 25 to 35 mph with gust up to 45 mph. * HUMIDITY...10 to 15 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Texeira
812 WWUS84 KEPZ 211221 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso TX/Santa Teresa NM 521 AM MST Mon Feb 21 2022 ...ELEVATED FIRE WEATHER CONDITIONS MONDAY AFTERNOON... .A passing trough aloft and a weak cool front at the surface will cause the winds to become windy Monday afternoon. The temperatures will be above the normal and the minimum relative humidity below 15% in the lowlands and above 15% in the mountains. As as result of this, fire weather conditions will become elevated to near critical in the lowlands Monday afternoon. NMZ111-112-TXZ055-220100- /O.CON.KEPZ.FW.W.0002.220221T1900Z-220222T0100Z/ NEW MEXICO FIRE WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ- TEXAS FIRE WEATHER ZONE 055 EL PASO COUNTY- 521 AM MST Mon Feb 21 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 055, 111, AND 112... * AFFECTED AREA...Fire weather zone 111, 112, and 055. This includes the southern New Mexico lowlands and El Paso county on far west Texas. * WIND...West southwest winds between 25 to 35 mph with gust up to 45 mph. * HUMIDITY...10 to 15 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Feb 20, 10:49 AM MST, 2 hours 28 minutes earlier.
Area forecast discussion, Feb 20, 10:49 AM MST, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 1049 AM MST Sun Feb 20 2022 .AVIATION...18Z TAF CYCLE... VFR conditions expected through the period. SKC-SCT250. Patchy SCT-BKN150 west of the Rio Grande Valley. Surface winds southwest 8-12KT til 03Z, then south/southwest AOB 8KT. Conditions will begin deteriorating just after this period ends with gusty winds, blowing dust; and a chance of showers over Hudspeth County. Next cycle update will reflect this. && Hefner .PREV DISCUSSION...340 AM MST Sun Feb 20 2022... .SYNOPSIS... Another dry day across the Borderland today. Deep westerly flow will allow for more warming with afternoon temperatures topping out 5 to 10 degrees above the daily average. An approaching upper wave will increase winds a bit today, with mildly breezy afternoon conditions. The week ahead will be characterized by being generally breezy to windy as a large Pacific storm system slowly approaches the region. Monday and Wednesday will be windy, with some dust, and warm conditions. Tuesday will be breezy and mild. The system arrives late Wednesday with slight chances for rain and snow across the region through mid-day Thursday. Precipitation with this system looks limited in coverage and light in amounts. We cool Thursday as the system passes with a cool front. Going into next weekend we see dry and warming weather for the region. && .DISCUSSION... .SHORT TERM..Today and Tonight... An upper level low will be cut off from the main flow to the north. This low will be located off the coast of southern California. This will allow for a dry west southwesterly flow to move in the middle and lower levels of the atmosphere. There will be a few high clouds from the subtropics that will move over parts of the Luna, Dona Ana, Otero, El Paso and the Hudsepth counties during the day. Overall, rain-free conditions are expected despite a few clouds over the area. With this low in place, a leeside trough will develop with its center across eastern Colorado. This will cause the winds in the afternoon to become breezy especially across the eastern slopes of the high terrain. The high temperatures will be a couple of degrees warmer than yesterday's high temperatures with the flow at the surface from the west southwest. For tonight, the light to moderate breezy winds will begin to decrease as the center of the leeside trough moves into Oklahoma. The pressure gradient will relax causing much of the area to experience light winds. There maybe some lingering breezy conditions across the high terrain during the overnight hours as the cut off low opens up into a trough and propagates eastward. This trough will begin to traverse northwest Mexico while increasing the cloud coverage across the CWA due to a deep southwesterly flow aloft. With the flow at the surface similar to that aloft, the low temperatures on Monday morning will be above the climatological normal. && .LONG TERM...Monday through Saturday... Monday a weak Pacific wave will be passing across the region, tracking in from the west. The wave itself is dry, but it will tap a bit of subtropical moisture, and stream it up from the southwest, across Chihuahua, into Far West Texas. Most of our region will stay dry as this feature passes, but could be some isolated light showers limited to Hudspeth county Monday afternoon. The primary effect this system will have will be to cause increased winds for Monday afternoon. Winds aloft will be increasing and surface troughing to our NE will be deepening. Southwest winds of 20-30 mph with gusts up to 40 mph possible. With the dry conditions in place, blowing dust will be likely, but probably not too impactful. Tuesday we are basically between systems. The next Pacific storm system is on approach toward the SW U.S. but still too far away to have significant impact on our weather. In addition a backdoor cold front and surface high pressure building into the south plains will interrupt the deep lee troughing to our east. This will help to lower winds a bit. We will continue with breezy afternoon conditions, but winds will be lower than on Monday. Continued dry with mild temperatures for Tuesday afternoon. Wednesday looks pretty windy as the Pacific storm system upstream creeps nearer, and a sharp surface trough develops over the area, along with increasing winds aloft. This day looks the windiest and warmest day of the week. temperatures will be about 10 degrees above average, and winds will likely rise to advisory levels. Again, as dry as the soils are, areas of blowing dust, and some significant visibility restrictions are possible. In the afternoon hours we could see mountain snow and lowland rain showers move over far SW New Mexico. Into the evening, precipitation should increase and spread a bit east as the main system aloft shifts east toward the state. Snow levels will be on the decrease, with snow possible at desert floor elevations by early Thursday morning. Current models keep most of the precipitation north of our area, with only light and isolated amounts over the Gila, Bootheel, and Sierra County Lakes areas. This means this system looks to pass dry for most of us, with wind and dust being the primary effects. Thursday the system exist the region, and a Pacific cold front pushes in as the storm leaves to our east. This will turn winds a bit NW and bring in cooler and drier conditions. Any remaining precipitation should end by late morning, and temperatures will be cooler by 10-15 degrees. Winds will be lighter, but continue breezy to marginally windy. Friday into the weekend, brings lighter winds, warming temperatures, and dry conditions. && .FIRE WEATHER... Dry weather is expected today with the winds somewhat breezy in the afternoon especially across the eastern slopes. The temperatures will be above the normal for this time of the year. Mostly dry conditions will continue on Monday except for the Hudspeth county where subtropical moisture will move in and produce a slight chance for rain showers. The winds will increase as leeside trough develops coupled with a jet streak aloft. The temperatures will be slightly cooler than Sunday's temperatures. Due to this, Red Flag criteria will be met; thus, Monday will be a day for fire weather concerns especially across zones 112, 055 and 111 between 12 p.m. and 5 p.m. Beyond Monday, we may see another day of fire concern around the middle of the week with dry air and windy conditions across the central CWA. There will be a chance for rain and snow showers Wednesday into Wednesday night to areas west and north of the El Paso county as a winter/spring storm system moves in. Less windy with cooler conditions will return to our area by the later half of the week. The min RH's for today will be 15 and 25% in the mountains and between 10 and 15% in the lowlands. The min RH's on Monday will be between 20 and 30% in the mountains and between 10 and 15% in the lowlands. The ventilation rates will be fair to excellent today then mainly excellent on Monday. && && && .PRELIMINARY POINT TEMPS/POPS... El Paso 72 45 68 40 / 0 0 0 0 Sierra Blanca 69 42 68 34 / 0 0 10 0 Las Cruces 70 39 67 34 / 0 0 0 0 Alamogordo 69 41 65 33 / 0 0 0 0 Cloudcroft 49 27 44 24 / 0 0 0 0 Truth or Consequences 70 38 65 34 / 0 0 0 0 Silver City 62 36 56 30 / 0 0 0 0 Deming 71 35 66 31 / 0 0 0 0 Lordsburg 70 33 66 27 / 0 0 0 0 West El Paso Metro 72 45 68 38 / 0 0 0 0 Dell City 72 37 68 33 / 0 0 10 0 Fort Hancock 76 41 73 35 / 0 0 10 0 Loma Linda 66 41 61 33 / 0 0 0 0 Fabens 75 41 71 34 / 0 0 0 0 Santa Teresa 71 39 67 32 / 0 0 0 0 White Sands HQ 71 45 66 38 / 0 0 0 0 Jornada Range 69 38 64 32 / 0 0 0 0 Hatch 72 38 66 33 / 0 0 0 0 Columbus 72 39 66 34 / 0 0 0 0 Orogrande 70 40 66 33 / 0 0 0 0 Mayhill 62 33 56 30 / 0 0 0 0 Mescalero 58 30 54 27 / 0 0 0 0 Timberon 57 31 53 25 / 0 0 0 0 Winston 66 23 60 22 / 0 0 0 0 Hillsboro 68 39 60 33 / 0 0 0 0 Spaceport 69 36 64 30 / 0 0 0 0 Lake Roberts 61 30 56 25 / 0 0 0 0 Hurley 63 33 59 26 / 0 0 0 0 Cliff 68 25 64 19 / 0 0 0 0 Mule Creek 64 19 59 28 / 0 0 0 0 Faywood 65 36 57 30 / 0 0 0 0 Animas 72 36 66 29 / 0 0 0 0 Hachita 72 36 64 29 / 0 0 0 0 Antelope Wells 71 38 64 31 / 0 0 0 0 Cloverdale 64 38 57 31 / 0 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...Fire Weather Watch Monday afternoon for NMZ111-112. TX...Fire Weather Watch Monday afternoon for TXZ055. &&
Hazardous weather outlook, Feb 20, 4:59 AM MST, 8 hours 18 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 459 AM MST Sun Feb 20 2022 NMZ401>417-TXZ418>424-211200- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 459 AM MST Sun Feb 20 2022 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight Breezy conditions this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday Generally windy afternoons beginning Monday, with increasing winds Tuesday and Wednesday. Low chances for snow over the mountains, mostly western areas, late Wednesday and into Thursday. Precipitation looks limited and mostly light. Hazardous impactful weather will be mostly associated with fire, winds and dust. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 4:39 AM MST | Fire Weather Watch | EPZ | El Paso | 9 hr |
| Feb 20, 2:15 PM MST | Wind Advisory | EPZ | El Paso, Hudspeth | 28 hr |
Nearby
Red Flag Warnings in New Mexico, 2022Red Flag Warnings in Texas, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.